Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 104, NWS Midland/Odessa, TX

May 25, 2008Loving County, Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2008, 3:12 PM CDT for Loving County, Reeves County, Ward County, Texas. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 3:12 PM CDT (20:12 UTC)
Expired
May 25, 2008, 4:15 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Loving County, TX, Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 126 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:15 PM CDTTSTM WND DMG4 N Pecos, TXREPORT OF BROKEN POWER POLE AND DOWNED POWER LINES.
May 25, 3:22 PM CDTHAIL 0.758 Nw Pecos, TX
May 25, 3:25 PM CDTTSTM WND GST 0Pecos, TXPECOS ASOS REPORTED A 50 KNOT WIND GUST.
May 25, 3:25 PM CDTTSTM WND GST 58Pecos, TXPECOS AWOS REPORTED 50 KNOT GUST.
May 25, 3:50 PM CDTTSTM WND DMGBarstow, TXREPORT OF A ROOF BLOWN OFF A STORAGE BUILDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2866 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 252012
SVRMAF
TXC301-389-475-252115-
/O.NEW.KMAF.SV.W.0104.080525T2012Z-080525T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOVING COUNTY IN WEST TEXAS...
  NORTHWESTERN WARD COUNTY IN WEST TEXAS...
  CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 415 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PECOS...MOVING NORTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CENTRAL REEVES COUNTY...
  WESTERN WARD COUNTY...
  NORTHWESTERN WARD COUNTY...
  NORTHERN REEVES COUNTY...
  SOUTHEASTERN LOVING COUNTY...
  EASTERN LOVING COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3199 10370 3199 10335 3166 10335 3144 10328
      3134 10365
TIME...MOT...LOC 2013Z 205DEG 20KT 3150 10353

$$
2 follow-up statements
000 
WWUS54 KMAF 252020
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT SUN MAY 25 2008

TXC301-389-475-252115-
/O.CON.KMAF.SV.W.0104.000000T0000Z-080525T2115Z/
LOVING TX-WARD TX-REEVES TX-
320 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL REEVES...NORTHWESTERN WARD AND EASTERN LOVING COUNTIES...

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR PECOS...MOVING NORTHEAST AT 18 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...AREAS 
NORTH OF I20 AND NORTH OF PECOS...AND NORTH OF BARSTOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3199 10370 3199 10335 3166 10335 3144 10328
      3137 10362
TIME...MOT...LOC 2019Z 211DEG 16KT 3150 10352

$$
000 
WWUS54 KMAF 252047
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT SUN MAY 25 2008

TXC301-389-475-252115-
/O.CON.KMAF.SV.W.0104.000000T0000Z-080525T2115Z/
LOVING TX-WARD TX-REEVES TX-
347 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EAST CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHEASTERN LOVING
COUNTIES...

AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR BARSTOW...OR ABOUT 9 MILES NORTHEAST OF PECOS...MOVING 
EAST AT 19 MPH. AT 325 PM CDT THIS STORM PRODUCED A 58 MPH GUST AT 
THE PECOS AIRPORT. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL REEVES COUNTY AND WEST CENTRAL WARD COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3172 10337 3144 10328 3141 10345 3169 10349
TIME...MOT...LOC 2046Z 274DEG 16KT 3151 10340

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:55 PM CDT, 17 minutes earlier.

Area forecast discussion, May 25, 2:55 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SUN MAY 25 2008

.DISCUSSION...
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST EACH DAY AND EVENING
THROUGH AT LEAST MID WEEK AS A SOUTHWESTERLY FLOW ALOFT AND A
SURFACE DRYLINE WILL BE COLLOCATED. THE SOUTHWESTERLY FLOW ALOFT WILL
EXIST BETWEEN A RETROGRADING WEST COAST LOW AND A WESTWARD BUILDING
RIDGE ACROSS THE LOWER GULF COAST. VERY INTENSE AFTERNOON HEATING
ALONG THE DRYLINE COMBINED WITH MID LEVEL MOISTURE AND WEAK SHORTWAVES
IN THE UPPER FLOW WILL BE IN PLACE TO GENERATE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND LEA COUNTY NEW MEXICO.
STORMS THROUGH TUESDAY WILL HAVE THE POTENTIAL TO BECOME
SEVERE GIVEN FORECAST 0-6 KILOMETER SHEAR VALUES OF 25 TO 30 KNOTS
AND SURFACE CAPE VALUES OF 1000-2000 J/KG.

A NORTHERN STREAM TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES
REGION WILL SEND A COLD FRONT SOUTHWARD LATE TUESDAY AND WEDNESDAY.
WENT WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WEDNESDAY DUE TO INSTABILITY ALONG THE LOW LEVEL CONVERGENT FRONT.
THE FRONT SHOULD KNOCK BACK TEMPERATURES TOWARDS MORE NORMAL VALUES
ON WEDNESDAY. BY NEXT THURSDAY A FLAT RIDGE IS FORECAST TO BE IN
PLACE ACROSS MEXICO. MODEL OUTPUT IS MAINLY DRY BUT THINK CONVECTION
NOT OUT OF QUESTION ACROSS PARTICULARLY THE OROGRAPHICALLY FAVORED
HIGHER TERRAIN OF THE DAVIS MOUNTAINS IN VERY INTENSE AFTERNOON
HEATING. LATER FORECASTS WILL NEED  TO MONITOR.

&&

.FIRE WEATHER...
WENT AHEAD AND HOISTED A FIRE WEATHER WATCH FOR TOMORROW. DRYLINE
SHARPENS UP QUITE A BIT AND MOVES EAST OUT OF NEW MEXICO TOMORROW
AFTERNOON BRINGING VERY LOW HUMIDITIES ONCE AGAIN. THE BIG QUESTION
IS HOW STRONG THE WINDS WILL BE. THEY WILL BE MARGINAL AND WILL
PROBABLY HAVE DIFFICULTY REACHING THE 3 HOUR REQUIREMENT...HOWEVER
IT IS TOO DRY OUT THERE TO RISK THESE MARGINAL CASES AND FEEL IT
DESERVES A WATCH. MID SHIFT CAN LOOK AT THIS AREA ONCE AGAIN AND SEE
IF IT NEEDS AN UPGRADE TO A WARNING. THE HIGHER ELEVATIONS WILL SEE
THE STRONGEST WINDS.

ELSEWHERE WINDS WILL BE GUSTY EAST OF THE DRYLINE...BUT ABUNDANT
MOISTURE WILL KEEP THE MIN RH IN THE 20S AND 30S. EXPECT VERY GOOD
TO EXCELLENT OVERNIGHT MOISTURE RECOVERY ALL AREAS WITH THE
EXCEPTION OF THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS WHERE POOR
TO DECENT MOISTURE RECOVERY IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  96  69  94  /  20  20  20  20
CARLSBAD NM                64  98  61 100  /  20  10  10  10
DRYDEN TX                  72  97  71  96  /  20  20  10  20
FORT STOCKTON TX           71  99  68  96  /  20  20  10  30
GUADALUPE PASS TX          61  90  63  88  /  10   0  10  10
HOBBS NM                   64  98  65  98  /  20  20  10  10
MARFA TX                   57  94  54  90  /  20  10  10  10
MIDLAND INTL AIRPORT TX    69  96  68  96  /  30  20  20  30
ODESSA TX                  69  96  68  98  /  30  20  10  30
WINK TX                    71 104  69 104  /  20  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 11 AM TO 8 PM MDT MONDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM 11 AM TO 8 PM MDT MONDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

10/12
Hazardous weather outlook, May 25, 2:50 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SUN MAY 25 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-262000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
250 PM CDT SUN MAY 25 2008 /150 PM MDT SUN MAY 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING ACROSS
MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE GREATEST
CHANCE OF STORMS WILL BE ALONG AN ALPINE TO SEMINOLE LINE WITH
LOWER CHANCES ELSEWHERE. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND THE GREATEST THREATS. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE...WITH FLASH FLOODING MORE OF A
CONCERN FOR THOSE AREAS THAT RECEIVED HEAVY RAIN SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON
AND EVENING ALONG AND EAST OF HOBBS...KERMIT...TO FORT STOCKTON
LINE. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND THE PRIMARY THREATS.

IN ADDITION...VERY LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS
IN THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS OF SOUTHEASTERN NEW
MEXICO COULD CREATE DANGER FIRE WEATHER CONDITIONS MONDAY
AFTERNOON INTO MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD MONITOR THE
DEVELOPMENT OF POTENTIALLY SEVERE WEATHER THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION WILL BE POSSIBLE BEGINNING THIS AFTERNOON GENERALLY
ALONG AND EAST OF A LOVINGTON...KENT...TO ALPINE LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 25, 2:34 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN MAY 25 2008

TXZ058-059-067-252000-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
234 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES...NORTHWESTERN
WARD AND SOUTHERN LOVING COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 50
MPH WAS LOCATED 8 MILES NORTHWEST OF PECOS AT 234 PM CDT...MOVING
NORTH AT 15 MPH.

HAIL TO ONE HALF INCH AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHERN LOVING
COUNTIES...INCLUDING THE CITIES OF MENTONE AND PECOS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:36 PM CDTSevere Thunderstorm WarningMAFScurry24 min
May 25, 2:31 PM CDTFire Weather WatchMAF15 hr
May 25, 4:07 PM CDTTornado WarningMAFWard, Winkler23 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningMAFPresidio66 min
May 25, 4:32 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler58 min
May 25, 5:23 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves67 min
May 25, 5:58 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 25, 6:24 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.